Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 24, NWS Dodge City, KS

August 23, 1996Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 23, 1996, 1:53 AM CDT for Ellis County, Rush County, Kansas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1996, 1:53 AM CDT (06:53 UTC)
Expired
Aug 23, 1996, 3:50 AM CDT
In force
117 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1996-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1996-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 230652
FFWDDC
KSC051-057-067-069-081-083-165-187-230850-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
153 AM CDT FRI AUG 23 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 350 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL KANSAS

   ...ELLIS COUNTY
   ...SOUTHERN RUSH COUNTY

IN SOUTHWEST KANSAS

   ...NORTHWESTERN FORD COUNTY
   ...GRANT COUNTY
   ...GRAY COUNTY
   ...NORTHERN HASKELL COUNTY
   ...HODGEMAN COUNTY
   ...STANTON COUNTY
 
AT 146 AM CDT...DOPPLER RADAR SHOWED A BAND OF THUNDERSTORMS FROM
JOHNSON CITY EAST NORTHEAST THROUGH ULYSSES...SUBLETTE...CIMMARON
...JETMORE...LA CROSSE AND HAYS.  RADAR RAINFALL ESTIMATES WITH THESE
STORMS WERE IN EXCESS OF 1.5 INCHES PER HOUR AND THE BAND OF STORMS
WAS MOVING ONLY VERY SLIGHTLY NORTHWARD.

MANY AREAS WITHIN THIS BAND OF THUNDERSTORMS WILL RAPIDLY REACH
FLASH FLOODING CONDITIONS BY 230AM TO 300AM...ESPECIALLY COUNTY
ROADS AND SMALL CREEKS AND STREAMS.

THE HEAVY RAINS ARE EXPECTED TO MOVE ONLY VERY SLOWLY NORTH AND WILL
LIKELY LAST MOST OF THE NIGHT ACROSS SOUTHWEST KANSAS

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.  IF YOU LIVE ALONG A SMALL CREEK OR STREAM...YOU SHOULD
MOVE QUICKLY TO HIGHER GROUND.

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:58 PM CDT, 10 hours 55 minutes earlier.

Area forecast discussion, Aug 22, 2:58 PM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT WED AUG 22 1996

...SHORT TERM...

CHALLENGE THIS AFTERNOON IS IF/WHEN AND WHERE ANY CONVECTION WILL
FIRE.  LATEST SFC ANAL SHOWING FRONT HAS SLOWED TO A CRAWL FROM DSM
TO DDC TO EHA.  EXPECTED LOW CLOUDS (AND RAIN) TO KEEP TEMPS DOWN THIS
PM...BUT DUE TO A CAP ALOFT...LITTLE IN THE WAY OF CONVECTION IN REGION.
LOW CLOUDS THAT WERE ALONG AND JUST BEHIND FRONT HAVE DECIDED TO STAY
WELL NORTH OF CWA.  WITH MOSTLY SUNNY SKIES...TEMPS HAVE GONE WELL
ABOVE WHERE PROGGED YESTERDAY.  AT THE SAME TIME HOWEVER...THE WARMER
SFC TEMPS MAY GET SOME CONVECTION GOING...ALTHOUGH BEST ADAP MOISTURE
CONVERGENCE WAS JUST EAST OF CWA IN CENTRAL KS.  NONETHELESS...WILL KEEP
BEST CHANCES OF PRECIP ALONG FRONT IN SOUTHERN 1/2 CWA THIS EVENING AND
TONIGHT.  LATEST KPUX 88D REFL IMAGE NOW SHOWING SOME CONVECTION EAST
OF TRINIDAD...FINALLY.  BY 20Z...WIDESPREAD CONVECTION FIRING OVER
TX/OK PANHANDLE IN GOOD MOISTURE CONVERGENCE ZONE.  WOULD EXPECT THIS
CONVECTION TO ALSO FIRE INTO SOUTHERN CWA OVER THE FEW HOURS.

...LONGER TERM...

WATER VAPOR IMAGERY SHOWING MANY DIFFERENT INTERESTING FEATURES THIS
PM.  FIRST...LONG FETCH OF TROPICAL MOISTURE FROM BAJA REGION CONTINUES
TO STREAM NORTHEAST THROUGH COLORADO INTO NEBRASKA.  ITS PRESENT
MOVEMENT WILL CONTINUE TO KEEP THIS DEEP MOISTURE WELL NORTH OF MY
CWA.  SECOND...INITIAL NORTHWARD MOVING TROPICAL MOISTURE FROM /DOLLY/
HAS MADE ITS WAY AS FAR NORTH AS CENTRAL TEXAS.  ATTM... I/M MORE
CONCERNED WITH THIS MOISTURE INTERACTING WITH FRONT IN AREA TOMORROW
THAN I AM WITH MOISTURE OF BAJA ORIGIN.

HAVING SAID THAT...MODELS DID TERRIBLE YESTERDAY IN PREDICTING THEIR
WIDESPREAD R+ EVENT OVER WESTERN KANSAS.  I BIT HOOK LINE AND SINKER...
SO TODAY I/LL CUT BACK ON THE POPS SOMEWHAT.  TODAY...NGM (THE BEST OF
THE WORST) HAS PROGGED BEST UVV/S AND MOISTURE CONVERGENCE OVER
SOUTHEAST COLORADO.  THAT/S LIKELY A BIT TOO FAR WEST SO WILL ADJUST
MY POPS FOR THAT.  OTHERWISE...WILL KEEP FRONT LANGUISHING AROUND KS/OK
BORDER...CONTRARY TO MODELS...SO POPS TO ALSO BE MODERATE THERE...WITH
DECREASING POPS FARTHER NORTH.  TEMP WISE...AFTER TODAY IT LOOKS LIKE IT
MAY BE VERY DIFFICULT TO KEEP TEMPS MUCH BELOW 80...SO HAVE GENERALLY
FOLLOWED FWC GUIDANCE TEMPS FOR HIGHS AND PERSISTANCE/GUIDANCE BLEND
FOR LOWS.  WILL ROLL THE DICE ON THIS ONE AND SEE HOW IT GOES TOMORROW AM.

DDC  063/084 064/085 065 543
GCK  062/083 063/084 064 543
EHA  062/083 063/085 064 654
LBL  063/083 064/085 065 654
HYS  064/085 065/086 066 433
P28  067/087 068/089 070 654

SEARCY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:53 AM CDTFlash Flood WarningDDCFord, Gray, Hodgeman117 min
Aug 23, 1:53 AM CDTFlash Flood WarningDDCGrant, Haskell, Stanton117 min
Aug 23, 5:54 PM CDTFlash Flood WarningDDCKiowa3 hr

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.